Texas, 2017

Excessive Heat in Texas, June 17, 2017

June 17, 2017 · NWS AMA · 2 events in 2 counties and zones

Mid-level ridge over northwest Mexico and southwest CONUS supported high temperatures well above 100 degrees Fahrenheit, with 850mb temperatures at or above 36 degrees Celsius continuing to be forecast across western half of Texas Panhandle.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Mid-level ridge over northwest Mexico and southwest CONUS supported high temperatures well above 100 degrees Fahrenheit, with 850mb temperatures at or above 36 degrees Celsius continuing to be forecast across western half of Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 17, 11:29 AM CST, 31 minutes earlier.

Area forecast discussion, Jun 17, 11:29 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1229 PM CDT Sat Jun 17 2017

.AVIATION...
VFR conditions are expected throughout the 18Z TAF period. Winds
will be southerly between 5-10 kts through around 03Z Monday. A
cold front is expected to move from north to south across all TAF
sites. The front should clear KDHT/KGUY well before 12Z Monday
and through KAMA by around 12Z. Behind the cold front passage,
some bkn mid and high cigs will be present, but should remain in
VFR category, perhaps at times lowering close to MVFR, but
confidence is not high at this time. As the cold front passes
through and even as it lags behind, winds will shift to NE and
pick up with sustained winds 20-25 kts with gusts over 35 kts at
times. Winds should then diminish under 20 kts by around 13-15Z
Monday.

Meccariello

&&

PREV DISCUSSION... /Issued 425 AM CDT Sat Jun 17 2017/

DISCUSSION...
No major changes to the forecast with this issuance, other than to
upgrade Heat Advisory today to an Excessive Heat Warning for Palo
Duro Canyon.  Existing Heat Advisory remains in effect today for
most areas on the Caprock.

Mid-level ridge over northwest Mexico and southwest CONUS will
support high temperatures well above 100 degrees Fahrenheit today,
with 850 mb temperatures at or above 36 degrees Celsius continuing
to be forecast across western half of Texas Panhandle at day's
end.

Have retained low thunderstorm pops across eastern 2/3 of Oklahoma
Panhandle this evening, where minor disturbance may succeed in
breaking the cap.

Relief from the heat comes in the form of a strong cold front,
progged to arrive this evening and tonight.  Brief gusts in the
40 to 50 MPH range can be expected across the western half of the
forecast area immediately following frontal passage.  Brisk
northeast winds at sunrise Sunday expected to diminish during the
course of the day.  Highs on Sunday expected to remain below 90
degrees.  Tolerable maxima near 90 on Monday will be short-lived
as warmup gets underway on Tuesday, when above-normal highs
return.  Highs of 100 or more expected again Wednesday and
Thursday.  May see modest relief on Friday if next cold front can
push through all of Panhandles.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 9 PM CDT this evening for the following
     zones: Carson...Dallam...Deaf Smith...Hansford...Hartley...
     Hutchinson...Moore...Ochiltree...Oldham...Potter...
     Roberts...Sherman.

     Excessive Heat Warning until 9 PM CDT this evening for the
     following zones: Armstrong...Randall.

OK...Heat Advisory until 9 PM CDT this evening for the following
     zones: Texas.

&&

29/2
Hazardous weather outlook, Jun 17, 2:55 AM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
355 AM CDT Sat Jun 17 2017

OKZ001>003-TXZ001>020-172115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
355 AM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

An Excessive Heat Warning is in effect for Palo Duro Canyon, due
to temperatures reaching 110 degrees or higher. A Heat Advisory
is in effect for most remaining areas on the Caprock, generally
the western two-thirds of the Texas and Oklahoma Panhandles, where
high temperatures are expected to be in the 105 to 110 degree
range.

Isolated thunderstorms may develop early this evening across the
Oklahoma Panhandle. Any storms that develop will have the
potential to become strong to marginally severe, with hail near
one inch in diameter and gusts to around 60 MPH.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Sunday night, Tuesday, Tuesday
night and Wednesday night across portions of the Oklahoma and
Texas Panhandles. The threat for organized severe weather during
these times will be low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Cockrell

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 excessive heat. Local standard time, as filed.

Excessive Heat, Randall

When
June 17, 12:00 PM CST to 7:00 PM CST
Where
Randall forecast zone
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Excessive Heat, Armstrong

When
June 17, 12:00 PM CST to 7:00 PM CST
Where
Armstrong forecast zone
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708014, 708015.